Montana, 2012

Damaging Wind in Montana, May 21, 2012

May 21, 2012 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust just east of Harlowton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust just east of Harlowton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 2:33 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, May 21, 2:33 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT MON MAY 21 2012

.SHORT TERM...VALID FOR TUE AND WED...

SHORT TERM MODELS IN GOOD AGREEMENT FOR THE SHORT TERM. GLOBAL
SATELLITE IMAGERY SUPPORTS PROGS WITH STRONG JET AND SHORT WAVE
ENERGY WORKING THROUGH A DEVELOPING BROADER CYCLONIC FLOW PATTERN
THROUGH MID WEEK. THIS HAS LED TO BETTER CONFIDENCE AND THUS MAIN
CHANGES FOR THIS PACKAGE WERE TO RAISE POPS IN SOME AREAS.

FOR TONIGHT...THERMAL RIDGE SHIFTING OVER OUR FORECAST AREA AND
WILL SEE AN INCREASE IN HIGH CLOUDS. SO I EXPECT TO SEE A MILD
NIGHT AHEAD OF TOMORROWS FRONTAL PASSAGE. WE WILL SEE SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS IN OUR WESTERN ZONES LATE THIS
AFTERNOON AND INTO THE EVENING DUE TO LARGE SCALE ASCENT/HEIGHT
FALLS WITH APPROACHING TROUGH. LAPSE RATES LOOK RATHER STEEP AND
AS MID LEVEL MOISTURE INCREASE TOWARD EVENING SOUNDINGS SHOW
INVERTED V PATTERNS. THEREFORE...WE MAY SEE SOME STORMS PRODUCE
STRONG LOCAL WIND GUSTS AND OUTFLOWS. THERE IS ALSO SOME BULK
SHEAR PROGGED OVER WEST CENTRAL MONTANA SO A FEW STORMS MAY
PRODUCE SOME SMALL HAIL DESPITE LIMITED CAPE.

TUESDAY...A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING. AS THE
NOSE OF A 140 KT JET CURRENTLY OFF THE OREGON COAST PUSHES INTO
THE ROCKIES...NORTHWESTERN WYOMING TO BE MORE SPECIFIC...FAVORABLE
JET DYNAMICS WILL SUPPORT FRONTOGENESIS ACROSS MUCH OF OUR
FORECAST AREA INTO THE AFTERNOON BEHIND AN ASSOCIATED COLD FRONT.
I EXPECT TO SEE AN AREA OR TWO OF MODERATE RAIN WITH SOME THUNDER
INVOLVED AS WELL FROM THE MIDDLE PART OF TUESDAY THROUGH THE
AFTERNOON AND INTO THE EVENING. THE CENTRAL ZONES LOOK LIKE A GOOD
BET FOR DECENT RAIN...ESPECIALLY SOUTHERN YELLOWSTONE TO SOUTHERN
BIG HORN AND ROSEBUD COUNTIES. A FEW SHOWERS WILL THEN LINGER OVER
TUESDAY NIGHT.

WEDNESDAY...A SHORT WAVE WITHIN THE MEAN CYCLONIC FLOW AND IS
CURRENTLY LOCATED AROUND 150W LONGITUDE WILL TRACK INTO THE
ROCKIES AND INTER MOUNTAIN REGION. THE GFS BRINGS THIS FEATURE
ACROSS OUR FORECAST AREA BY MIDDAY WEDNESDAY WITH AN ALMOST
NEGATIVE TILT. HAVE RAISED POPS FOR THE WEST FACING MOUNTAINS AND
SOUTH CENTRAL ZONES. AS THIS FEATURE EXITS THE AREA POPS WILL
DECREASE WEDNESDAY NIGHT...BUT WITH BROAD CYCLONIC FLOW OVER THE
ENTIRE REGION WILL KEEP AT LEAST A CHANCE OF PRECIPITATION GOING.

SNOWFALL...COLD ADVECTION TOMORROW WILL LOWER SNOW LEVELS IN THE
HIGH COUNTRY TO ABOUT 8000 FEET TUESDAY NIGHT INTO WEDNESDAY. SNOW
LEVELS MAY DROP EVEN LOWER BY WEDNESDAY NIGHT. HOWEVER...THE BEST
CHANCE OF SNOW ACCUMULATING WILL BE ABOUT 9000 FT AND ABOVE THROUGH
MID WEEK. SO IMPACTS FROM SNOW SHOULD BE MINIMAL IN THE SHORT
TERM. THE EXTENDED FORECAST MAY PROVE DIFFERENT. SEE BELOW FOR
THAT DISCUSSION. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

AN UPPER-LEVEL TROUGH WILL IMPACT THE CWA THROUGH MUCH OF THE
EXTENDED PERIOD. FORCING FOR ASCENT APPEARS STRONGEST FRIDAY
NIGHT THROUGH SATURDAY. BROAD-BRUSHED LIKELY POPS DURING THIS
TIME. KEPT POPS GENERALLY IN THE CHANCE CATEGORY FOR THE OTHER
PERIODS THROUGH SUNDAY. THE TROUGH WILL EXIT THE REGION LATE
SUNDAY. MADE SOME ADJUSTMENTS TO WEATHER GRIDS. INSTABILITY
APPEARS LOW FOR MOST DAY...SO MOVED THUNDERSTORM MENTION TO THE
AFTERNOON/EVENING PERIODS. THE GFS DEPICTS FAIRLY IMPRESSIVE
CAPE/SHEAR OVER THE SOUTHEASTERN ZONES ON SATURDAY. BLENDED
TEMPERATURE FORECASTS WITH ALLBLEND GUIDANCE. NIGHTTIME
TEMPERATURES WILL BE COLD ENOUGH FOR SNOW OR AT LEAST A MIX OVER
THE MOUNTAINS. SNOW LEVELS MAY FALL LOW ENOUGH TO AFFECT RED
LODGE WITH A MIX BY THURSDAY NIGHT. BEARTOOTH PASS WILL CERTAINLY
SEE SNOW AND MAY AFFECT TRAVEL THROUGH THE PASS. WE WILL
HIGHLIGHT THESE IMPACTS ON OUR WEBSITE GRAPHIC AND HAZARDOUS
WEATHER OUTLOOK. BRS/BT

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITHIN THE
KLVM VICINITY. STORMS WILL SHIFT EAST THROUGH KBIL THIS EVENING
AND DIMINISH LATE TONIGHT. VFR CONDITIONS WILL PREVAIL. THE
PRIMARY THREAT FROM THESE STORMS WILL BE STRONG WIND GUSTS.
SHOWERS/THUNDERSTORMS WILL BECOME WIDESPREAD BY TUESDAY
AFTERNOON. PERIODS OF MVFR/IFR CONDITIONS WILL BE POSSIBLE DURING
THIS TIME. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 059/072 045/061 042/056 041/057 044/057 042/066 044/068
    27/T    43/T    35/T    44/T    66/T    53/T    22/T
LVM 050/062 037/055 034/053 034/053 036/053 035/063 040/066
    36/T    44/T    36/T    65/T    67/T    43/T    22/T
HDN 056/075 044/064 042/057 041/060 045/063 043/068 045/069
    27/T    53/T    44/T    44/T    66/T    52/T    22/T
MLS 061/078 047/066 044/058 043/060 047/064 047/066 047/069
    16/T    32/W    34/T    33/T    67/T    53/T    22/T
4BQ 057/082 047/064 043/058 042/060 047/067 046/069 045/071
    05/T    53/W    34/T    34/T    66/T    52/T    22/T
BHK 055/082 045/063 041/057 042/058 045/061 047/067 046/069
    05/T    42/W    24/T    33/T    66/T    53/T    22/T
SHR 054/077 042/059 039/055 037/059 042/064 042/066 043/067
    04/T    64/T    45/T    45/T    66/T    43/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 21, 2:41 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT MON MAY 21 2012

MTZ028>042-056>058-063>068-WYZ098-099-222145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
341 PM MDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL AND UNSETTLED WEATHER PATTERN WILL TAKE SHAPE BEGINNING
TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION. SNOW LEVELS ARE
EXPECTED TO FALL TO NEAR 7000 FEET LATER THIS WEEK WITH PERIODS OF
ACCUMULATING SNOWFALL POSSIBLE AT TIMES TUESDAY NIGHT THROUGH THE
END OF THE WEEK. THE LOWER ELEVATIONS WILL SEE UNSEASONABLY COOL
AND WET WEATHER THIS WEEK AS WELL AFFECTING OUTDOOR ACTIVITIES.

THOSE PLANNING TO TRAVEL OVER THE HOLIDAY WEEKEND...ESPECIALLY ON
THE BEARTOOTH HIGHWAY...SHOULD BE AWARE OF THIS PATTERN CHANGE AND
MONITOR FUTURE FORECASTS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 21, 3:42 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
442 PM MDT MON MAY 21 2012

MTZ028-029-042-063-212345-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-SOUTHERN WHEATLAND MT-
442 PM MDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEATLAND...GOLDEN VALLEY
AND WESTERN MUSSELSHELL COUNTIES UNTIL 545 PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS 10 MILES EAST OF HARLOWTON...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED AS THE STORMS MOVE THROUGH
ALONG WITH BRIEF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL STAY MAINLY NORTH OF RYEGATE AND AFFECT FRANKLIN
BY 505 PM MDT.

LAT...LON 4676 10870 4624 10862 4623 10969 4670 10982
      4670 10941 4676 10938
TIME...MOT...LOC 2239Z 259DEG 31KT 4649 10954
Special weather statement, May 21, 4:38 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT MON MAY 21 2012

MTZ029-035-042-220030-
GOLDEN VALLEY MT-MUSSELSHELL MT-YELLOWSTONE MT-
538 PM MDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOLDEN VALLEY...NORTHERN
YELLOWSTONE AND MUSSELSHELL COUNTIES UNTIL 630 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG WINDS LOCATED 13 MILES
NORTHWEST OF ROUNDUP...MOVING EAST AT 40 MPH. WIND GUSTS TO 50 MPH
CAN BE EXPECTED AS THE STORMS MOVE IN...ALONG WITH BRIEF HEAVY RAIN
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

THIS STORM WILL BE NEAR...
KLEIN AROUND 540 PM MDT.
ROUNDUP AROUND 545 PM MDT.
DELPHIA AROUND 605 PM MDT.
MUSSELSHELL AROUND 615 PM MDT.

THE STORMS WILL STAY NORTH OF BILLINGS...BUT OUTFLOW WIND GUSTS TO
40 MPH WILL BE POSSIBLE ACROSS THE NORTHERN PART OF YELLOWSTONE
COUNTY. THIS WILL IMPACT BROADVIEW AROUND 545 PM. 30 TO 40 MPH WINDS
WILL BE POSSIBLE IN THE BILLINGS AREA BY 600 PM.

LAT...LON 4614 10777 4614 10904 4665 10906 4668 10901
      4675 10902 4677 10795
TIME...MOT...LOC 2333Z 262DEG 37KT 4656 10873

The radar

The Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wheatland

When
May 21, 4:50 PM MST
Where
Wheatland County, 1.18 mi NE of Harlowton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.440, -109.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374387.